Wednesday, May 22, 2024
48.0°F

Fentanyl: Changing the landscape

by KRISTI NIEMEYER
Editor | April 18, 2024 12:00 AM

Fentanyl, the synthetic opioid flooding the illicit drug market in the U.S., is 100 times more potent than morphine, according to the Drug Enforcement Administration. Experts say as a little as 2 milligrams – less than the weight of a mosquito, or the equivalent of 10-15 grains of salt – can be deadly.

For children, it’s even more lethal.

A recent report that a 13-month-old Ronan boy died last September of what an autopsy report called “acute fentanyl exposure” brings the fentanyl epidemic tragically close to home. The boy’s parents are currently incarcerated on charges of felony negligent homicide; each pled not guilty.

According to St. Ignatius Police Chief Jason Acheson, fentanyl is prevalent in the Mission Valley. “It’s everywhere,” he said recently.

“Fentanyl has really changed the landscape of the drug culture and the drug crisis in this country and in this community,” he added. “Not that it was ever good, but it's taken a new turn and it's bad.”

According to a press release last month from the Department of Justice, nearly 400,000 doses of fentanyl were seized in Montana last year, a 111% increase over 2022 and a nearly 600% increase from 2021. Back in 2019, law enforcement seized just 1,900.

In addition to its pervasiveness, drugs containing fentanyl are increasingly packaged in ways that children might find attractive, such as “rainbow fentanyl” – multi-colored pills that a child could easily mistake for candy – or in brightly colored blocks that resemble sidewalk chalk.

Kids don’t understand the difference. “However, the clandestine organizations in the United States and South America and overseas that make this stuff and push it, they will target children,” Acheson says. “They will do that because it's another way of getting their product out there.”

That marketing strategy appears to be working.

CDC data showed that fentanyl deaths in children under 5 increased nearly 600% from 2018 to 2021. In 2021, the CDC recorded 133 deaths of kids younger than 5 nationwide; 40 of those were of children under 1 year old, and most occurred in a child’s own home.

“That's a problem,” Acheson says. “People using the drugs are not in a mind frame to be responsible parents.”

A report issued by the Department of Public Health and Human Services shows an overall spike in fentanyl deaths in Montana, from 62 in 2021 to 95 in 2022; of those, five deaths were recorded in Lake County in 2021 and nine were tallied in 2022. Of all fatal opioid deaths statewide and in Lake County, fentanyl was the main culprit.

A preliminary report from the State Crime Lab tallied 80 overdose deaths involving fentanyl in 2023 – an increase of 1,900% from 2017 when there were just four. The total does not reflect the entire statewide count, since the crime lab only verifies deaths that involve an autopsy.

Acheson points out that drug addiction also fuels crime, including theft, assault, prostitution and human trafficking.

“Can we arrest ourselves out of it? No,” says Acheson. “But we cannot just presume that awareness and substance abuse treatment and rehabilitation are the only answers.”

“It's going to be a combination of the judicial system working through its processes and some people going to jail, in conjunction with rehabilitation and addiction recovery.”

And it’s going to take time, even if the drug scourge were to magically disappear. “We're looking at generations now that are affected by this, so it's going to take generations to eradicate this.”


The chief has offered naloxone trainings across the Mission Valley, including to such diverse audiences as senior citizens and Lake County Drug Court enrollees. Naloxone (often referred to by the brand name Narcan) is a fast-acting temporary treatment used to reverse opioid overdoses, including those caused by fentanyl, heroin and oxycodone. It’s now available over-the-counter as a nasal spray.

The drug is also available in an emergency dispenser, one of 10 on the Flathead Reservation, that’s located in front of the St. Ignatius Police Department. These Narcan boxes were purchased by Tribal Health with a federal Opioid Response Grant.

At the police station, the box is attached to an alarm system. But the purpose isn’t to arrest someone taking the Narcan nasal spray, Acheson said. Instead, it’s an offer to help.

He added that when his department responds to an overdose, “The primary concern is to save a life.”

Signs of an opioid overdose include slow or absent breathing, unresponsiveness, blushed fingernails or lips, pinpoint pupils, a pulse that is very weak, slow or absent, cold skin, sweatiness, disorientation, gurgling or snoring.

When offering naloxone training, Acheson emphasizes that the first step when confronting someone who appears to have overdosed is to call 9-1-1. “People suffering from an opioid overdose need immediate medical attention,” he emphasizes.

Next, give Naloxone as quickly as possible through the nasal passage and monitor the person for the return of normal breathing. The drug may be administered every three minutes if the person does not begin breathing normally; repeated dosing does not pose a risk to the victim.

While waiting for emergency workers, those giving a hand should try to keep the person awake by shouting at them or forcefully rubbing their sternum.

“Keep them alert,” he advises. “The brain is telling everything else to shut down, including the respiratory system.”

Look to see if their chest is rising and falling; listen for respiration to make sure their airway is open; check for a pulse; and place them on their side to prevent choking.

If an automated external defibrillator (AED) or other medical equipment is available, get it. As a police officer and trained EMT, Acheson keeps one in his car and uses it to revive someone suffering from sudden cardiac arrest, which is a significant cause of death in opioid overdoses. The machine gives instructions, so even a novice can use it.

Of course, Acheson is also schooled in CPR, but he understands that many people don’t have that training or may have forgotten what they learned. Still, knowing how to give chest compressions adds to the lifesaving arsenal – and saving a life could lead to someone choosing recovery.

“If that one life that is saved has a moment of reflection and decides to work hard at battling their addiction and turn their life around, then it's worth it,” he says. “All it takes is one life to make this worthwhile.”

To schedule a free Naloxone training, call the St. Ignatius Police Department's non-emergency number at 406-745-3881.

    Fentanyl overdose kit next to the front door of the St. Ignatius Police Department is one of 10 made available across the Flathead Reservation by Tribal Health. (Courtesy photo)